[Skip to Content]
[Skip to Content Landing]
Article
January 1988

Delayed Muscular Rigidity and Respiratory Depression Following Fentanyl Anesthesia

Author Affiliations

From the Departments of Surgery (Drs Klausner, Lelcuk, and Rozin) and Intensive Care (Dr Khazam), Hadassah (Rokach) Hospital, Tel Aviv Medical Center, Tel Aviv University, and the Department of Cardiothoracic Surgery, Hacarmel Medical Center (Drs Caspi and Marin), Israel; and the Department of Surgery, Brigham and Women's Hospital, Harvard Medical School, Boston (Dr Hechtman).

Arch Surg. 1988;123(1):66-67. doi:10.1001/archsurg.1988.01400250076013
Abstract

• A delayed effect of fentanyl used for anesthesia may be respiratory distress several hours after surgery. The findings are muscular rigidity, fall in chest wall compliance, hypoventilation, respiratory acidosis, and hypotension. In the past, to our knowledge, this complication was exclusively reported in patients undergoing cardiac surgery, when large fentanyl dosages are employed. This article describes three general surgical patients in whom respiratory distress developed three to five hours following colon surgery when a moderate dose of fentanyl citrate, 55 to 75 μg/kg, was used. Initially, all patients had a normal recovery from anesthesia. Later, respiratory distress was successfully treated with a fentanyl antagonist and ventilatory assistance. This delayed toxic phenomenon is thought to be due to the reentry of fentanyl into plasma from deposits in adipose tissue, muscle, and the gastrointestinal tract, leading to a secondary rise in the plasma concentration. It is more likely to be encountered when hypothermia, rewarming, and acidosis are present in the postoperative period. This life-threatening complication is treacherous, since it may occur when the patient has been transferred to the surgical ward and is less closely monitored.

(Arch Surg 1988;123:66-67)

×